Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 49, NWS La Crosse, WI

June 4, 2024Winneshiek County, Iowa; Fillmore County, Houston County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 4, 2024, 8:50 PM CDT for Winneshiek County, Iowa; Fillmore County, Houston County, Winona County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2024, 8:50 PM CDT (01:50 UTC)
Expired
Jun 4, 2024, 9:30 PM CDT
In force
40 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Winneshiek County, IA, Fillmore County, MN, Houston County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WUUS53 KARX 050150
SVRARX
IAC191-MNC045-055-169-050230-
/O.NEW.KARX.SV.W.0049.240605T0150Z-240605T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
850 PM CDT Tue Jun 4 2024

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Winneshiek County in northeastern Iowa...
  Southwestern Winona County in southeastern Minnesota...
  Western Houston County in southeastern Minnesota...
  Eastern Fillmore County in southeastern Minnesota...

* Until 930 PM CDT.

* At 849 PM CDT, severe thunderstorms were located along a line
  extending from near Fountain to near Decorah to near Spillville,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Decorah, Lanesboro, and Canton around 855 PM CDT.
  Mabel around 900 PM CDT.
  Spring Grove around 910 PM CDT.
  Rushford around 915 PM CDT.

Other locations impacted by these severe thunderstorms include
Choice, Hesper, County Roads 6 And 33, Highlandville, Wyattville,
Riceford, and Peterson.

This includes Interstate 90 in Minnesota between mile markers 243 and
251.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4390 9201 4397 9173 4370 9159 4350 9160
      4350 9161 4328 9161 4324 9186 4340 9188
      4383 9210
TIME...MOT...LOC 0149Z 228DEG 29KT 4379 9214 4336 9186 4322 9191 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
3 follow-up statements
244 
WWUS53 KARX 050207
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
907 PM CDT Tue Jun 4 2024

IAC191-050216-
/O.CAN.KARX.SV.W.0049.000000T0000Z-240605T0230Z/
Winneshiek IA-
907 PM CDT Tue Jun 4 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINNESHIEK COUNTY
IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

&&

LAT...LON 4390 9201 4397 9173 4370 9159 4357 9160
      4352 9184 4388 9204
TIME...MOT...LOC 0206Z 233DEG 31KT 4391 9200 4372 9187 4356 9181 

$$

MNC045-055-169-050230-
/O.CON.KARX.SV.W.0049.000000T0000Z-240605T0230Z/
Winona MN-Houston MN-Fillmore MN-
907 PM CDT Tue Jun 4 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN WINONA...WESTERN HOUSTON AND EASTERN FILLMORE
COUNTIES...

At 906 PM CDT, severe thunderstorms were located along a line
extending from near St. Charles to near Lanesboro to near Mabel,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Rushford around 910 PM CDT.

Other locations impacted by these severe thunderstorms include
Choice, Perkins, County Roads 6 And 33, Wyattville, Riceford,
Peterson, and Newburg.

This includes Interstate 90 in Minnesota between mile markers 243 and
251.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4390 9201 4397 9173 4370 9159 4357 9160
      4352 9184 4388 9204
TIME...MOT...LOC 0206Z 233DEG 31KT 4391 9200 4372 9187 4356 9181 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
401 
WWUS53 KARX 050216
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
916 PM CDT Tue Jun 4 2024

MNC045-055-169-050230-
/O.CON.KARX.SV.W.0049.000000T0000Z-240605T0230Z/
Winona MN-Houston MN-Fillmore MN-
916 PM CDT Tue Jun 4 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN WINONA...NORTHWESTERN HOUSTON AND NORTHEASTERN
FILLMORE COUNTIES...

At 915 PM CDT, severe thunderstorms were located along a line
extending from near Lewiston to near Rushford to 9 miles northwest of
Spring Grove, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Rushford around 920 PM CDT.

Other locations impacted by these severe thunderstorms include
Arendahl, Bratsberg, Choice, Rushford Village, Perkins, Yucatan, and
Wyattville.

This includes Interstate 90 in Minnesota between mile markers 243 and
251.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4380 9164 4369 9166 4364 9180 4391 9198
      4397 9173
TIME...MOT...LOC 0215Z 226DEG 30KT 4392 9191 4378 9179 4366 9176 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
141 
WWUS53 KARX 050222
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
922 PM CDT Tue Jun 4 2024

MNC045-055-169-050231-
/O.EXP.KARX.SV.W.0049.000000T0000Z-240605T0230Z/
Winona MN-Houston MN-Fillmore MN-
922 PM CDT Tue Jun 4 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WINONA...
NORTHWESTERN HOUSTON AND NORTHEASTERN FILLMORE COUNTIES WILL EXPIRE
AT 930 PM CDT...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with these thunderstorms.

&&

LAT...LON 4380 9164 4369 9166 4364 9180 4391 9198
      4397 9173
TIME...MOT...LOC 0221Z 228DEG 29KT 4395 9186 4381 9174 4369 9171 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:49 PM CDT, 2 hours 1 minute earlier. Its key messages:

  • Pop up scattered storms this afternoon, followed by a broken line of storms that will gradually weaken as it progresses eastward through the area this evening. Small chance (20%) for a few strong to severe storms with isolated damaging winds and locally heavy rainfall.
  • Turning windy Wednesday and Thursday afternoons, particularly west of the Mississippi River. Thursday afternoon will have to be monitored for a potential wind advisory if forecast winds trend stronger.
  • Scattered storms possible on Wednesday followed by occasional small diurnal shower chances into the weekend with cooler, less humid conditions.
Area forecast discussion, Jun 4, 6:49 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
649 PM CDT Tue Jun 4 2024

.KEY MESSAGES...

- Pop up scattered storms this afternoon, followed by a broken
  line of storms that will gradually weaken as it progresses
  eastward through the area this evening. Small chance (20%)
  for a few strong to severe storms with isolated damaging winds
  and locally heavy rainfall.

- Turning windy Wednesday and Thursday afternoons, particularly
  west of the Mississippi River. Thursday afternoon will have to
  be monitored for a potential wind advisory if forecast winds
  trend stronger.

- Scattered storms possible on Wednesday followed by occasional
  small diurnal shower chances into the weekend with cooler,
  less humid conditions.

&&

.DISCUSSION...
Issued at 106 PM CDT Tue Jun 4 2024

Showers and storms developing this afternoon-evening with
locally heavy rain and a small risk of severe storms:

Monitoring two weather features this afternoon on water vapor
imagery: 1) a weakening shortwave currently over eastern Iowa that
will be lifting northeast into central Wisconsin this evening, and
2) a deep shortwave and associated cold front crossing into western
Minnesota that will sweep eastward through the area this evening.

Out ahead of the weaker southern shortwave is a juicy, uncapped
airmass with surface temperatures in the low to mid 80s and
dewpoints near 70. MLCAPE sits around 1000 to 1500 J/kg across the
forecast area, so as convective temperature is reached over the next
1-2 hours, expecting quick development of pop up storms. Activity
will be most favored south of I-90 initially, closer to the
shortwave forcing. But storm development will quickly trend
northward through mid to late afternoon. Activity will become
scattered and individual storms should develop quickly with deep
updraft potential, but they will struggle to last long or become
organized owing to lack of wind shear. Main threat will be localized
strong winds and perhaps some small hail. Also a concern for locally
heavy rain, especially if storms track over the areas that got
soaked yesterday (southern Grant and portions of Allamakee/Crawford
counties). Considered a flood watch for that general area, but
storms will be more scattered and progressive today, so the threat
should be rather isolated. Also, warm cloud depths aren't as deep
today, so rainfall should not be quite as efficient compared to
yesterday. Therefore decided to hold off and monitor trends.

Incoming cold front will approach from the west this evening,
entering our western counties with a broken line of storms towards
7pm. The line will sweep eastward into the overnight, gradually
diminishing as instability quickly drops off. There looks to be a
narrow corridor of overlap between favorable instability and
marginally supportive 0-3km shear along the line, so some strong to
severe storms are a possiblity. Isolated strong to damaging winds
would be the main threat, mainly along and west of US 63 in Iowa and
Minnesota between about 6-9pm. Progressive movement of this
weakening line should mean a relatively short duration of rainfall
at any given location, so not expecting this round of storms to be a
big flood concern either.

Windy, cooler, less humid Wednesday and Thursday with occasional
diurnal showers into the weekend:

Cyclonic flow becomes the overall weather pattern for the Upper
Mississippi Valley for Wednesday and beyond as amplified ridging
sets up over the Desert Southwest. A deep upper low rotating over
southern Manitoba will slide over the Great Lakes between Wednesday
and Friday. The resulting anomalous pressure gradient over the
region will result in a dynamic jet in the 850 to 500mb layer. Steep
low level lapse rates and deep mixing will tap into the lower bounds
of this strong wind layer, with a couple windy afternoons on tap for
Wednesday and Thursday. On Wednesday, HREF shows mean 850mb
winds of 40 to 45 knots spreading into the area with a 40 to 70%
probability for surface wind gusts exceeding 40 mph in wind
prone areas west of the Mississippi River. Meanwhile, the ECMWF
ensemble also shows about 30-50% probability for wind gusts
greater than 40 mph on Wednesday afternoon, increasing to 60-90%
probability by Thursday afternoon-evening. Will be paying close
attention to Thursday's forecast if it would become necessary
to consider a wind advisory.

Other concern for Wednesday is potential for scattered diurnal
storms (roughly 4-9pm timeframe) as a shortwave rotates around the
southern periphery of the upper low. Tonight's passing cold front
will sweep out this current early-season soupy airmass, leaving only
modest atmospheric moisture in place. This will keep instability in
check for Wednesday, generally on the order of 500 to <1000 J/kg
SBCAPE. Forecast soundings show lower equilibrium levels will yield
low topped storms that will struggle to last for long, but abundant
deep layer shear could support a better organized storm or two.

Thursday and beyond, just some occasional small chances for mainly
diurnal showers in the northwest flow pattern. Temperatures will be
below normal for Thursday and Friday, then will be more seasonable
for Saturday into early next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 648 PM CDT Tue Jun 4 2024

A cold front will move through area this evening and early
overnight. There is enough instability for some strong to severe
storms along and ahead of this front. Southerly winds will be in
the 10 to 20 knots with gusts of 20 to 30 knots. There could be
potentially higher sustained winds and gusts with some of the
stronger storms.

In the wake of this front, winds will become westerly. Sustained
winds will be 10 to 20 knots.

On Wednesday, winds gusts will increase into the 15 to 30 knots.
There will be the potential for showers and storms in the
afternoon, but confidence was not high enough to include them in
the TAFs at this time.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Kurz
AVIATION...Boyne
Hazardous weather outlook, Jun 4, 4:19 AM CDT, 16 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
419 AM CDT Tue Jun 4 2024

IAZ008-009-018-019-MNZ079-086-087-094-095-051330-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Mower-
Fillmore-
419 AM CDT Tue Jun 4 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota and northeast Iowa.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected this evening. A few storms
may become strong to severe, with hail and damaging wind possible.
Locally heavy rainfall may also occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic thunderstorm chances through Monday, mainly
during the afternoon hours. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Rainfall and any severe storm reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-011-029-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055-
061-051330-
Winneshiek-Allamakee-Fayette-Clayton-Winona-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
419 AM CDT Tue Jun 4 2024

This Hazardous Weather Outlook is for far southeast
Minnesota...far northeast Iowa...and southwest into west central
Wisconsin...

.DAY ONE...Today and Tonight

Showers and thunderstorms may occur early this afternoon and
again tonight. A few strong storms are possible. Locally heavy
rainfall may also occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic thunderstorm chances through Monday, mainly
during the afternoon hours. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jun 4, 8:34 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
834 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     Tstm Wnd Gst     Altura                  44.07N 91.94W
06/04/2024  M48 MPH          Winona             MN   Trained Spotter

            Relayed by dispatch. time estimated by gust
            front arrival on radar.

&&
Local storm report, Jun 4, 8:36 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
836 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Hail             1 N Bassett             43.08N 92.51W
06/04/2024  M0.70 Inch       Chickasaw          IA   Public

&&

JSB
Local storm report, Jun 4, 8:37 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
837 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Tstm Wnd Dmg     1 N Bassett             43.08N 92.51W
06/04/2024                   Chickasaw          IA   Public

            Tree blown down.

&&

JSB
Local storm report, Jun 4, 8:41 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
841 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Tstm Wnd Dmg     5 SSE Riceville         43.30N 92.52W
06/04/2024                   Howard             IA   Law Enforcement

            Powerline blown down.

&&

JSB
Local storm report, Jun 4, 8:46 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
846 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Dmg     2 NW Lime Springs       43.47N 92.31W
06/04/2024                   Howard             IA   Public

            Phone line blow down.

&&

JSB
Local storm report, Jun 4, 8:48 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
848 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Tstm Wnd Dmg     3 SSE Cherry Grove      43.54N 92.27W
06/04/2024                   Fillmore           MN   Public

            Tree blown down onto a power line.

&&

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:33 PM CDTSpecial Weather StatementARXChickasaw, Mitchell42 min
Jun 4, 7:47 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard, Mitchell43 min
Jun 4, 8:18 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard, Winneshiek42 min
Jun 5, 3:25 AM CDTWind AdvisoryARXChickasaw, Floyd, Howard, Mitchell16 hr
Jun 4, 7:14 PM CDTSpecial Weather StatementARXWinona31 min
Jun 4, 7:39 PM CDTSpecial Weather StatementARXWabasha51 min
Jun 5, 2:57 PM CDTSpecial Weather StatementARXWinona33 min
Jun 5, 6:52 PM CDTSpecial Weather StatementARXDodge, Wabasha38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.